Acetaminophen-induced hepatotoxicity: A comprehensive update

Eric Yoon, Arooj Babar, Moaz Choudhary, Matthew Kutner, Nikolaos Pyrsopoulos

Research output: Contribution to journalReview articlepeer-review

399 Scopus citations

Abstract

Hepatic injury and subsequent hepatic failure due to both intentional and non-intentional overdose of acetaminophen (APAP) has affected patients for decades, and involves the cornerstone metabolic pathways which take place in the microsomes within hepatocytes. APAP hepatotoxicity remains a global issue; in the United States, in particular, it accounts for more than 50% of overdose-related acute liver failure and approximately 20% of the liver transplant cases. The pathophysiology, disease course and management of acute liver failure secondary to APAP toxicity remain to be precisely elucidated, and adverse patient outcomes with increased morbidity and mortality continue to occur. Although APAP hepatotoxicity follows a predictable timeline of hepatic failure, its clinical presentation might vary. N-acetylcysteine (NAC) therapy is considered as the mainstay therapy, but liver transplantation might represent a life-saving procedure for selected patients. Future research focus in this field may benefit from shifting towards obtaining antidotal knowledge at the molecular level, with focus on the underlying molecular signaling pathways.

Original languageEnglish (US)
Pages (from-to)131-142
Number of pages12
JournalJournal of Clinical and Translational Hepatology
Volume4
Issue number2
DOIs
StatePublished - 2016

All Science Journal Classification (ASJC) codes

  • Hepatology

Keywords

  • APAP
  • Acetaminophen toxicity
  • Acute liver failure (ALF)
  • Hepatotoxicity
  • Paracetamol

Fingerprint

Dive into the research topics of 'Acetaminophen-induced hepatotoxicity: A comprehensive update'. Together they form a unique fingerprint.

Cite this